Nebraska, 2021

Hail and Damaging Winds in Nebraska, June 23 to 24, 2021

June 23 to 24, 2021 · NWS OAX · 43 events in 14 counties and zones

An MCS developed over western Nebraska and maintained strength as it moved into eastern Nebraska. It produced widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An MCS developed over western Nebraska and maintained strength as it moved into eastern Nebraska. It produced widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 11:06 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 23, 11:06 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1206 AM CDT Thu Jun 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 257 PM CDT Wed Jun 23 2021

A look at mid-level water vapor imagery this afternoon shows the
axis of the mid-level ridge over the Rocky Mountain front range,
with heights building across the Central Plains. Shortwave
impulses are ejecting out from the desert southwest and are
rounding the top of the ridge towards the general area. Surface
troughing was analyzed from west-central South Dakota extending
southward through western Nebraska and into western Kansas. This
surface trough is expected to serve as an initiation point for
storms this afternoon as the aforementioned shortwave impulses
pass over. A large storm complex is expected to organize and the
propagate ESE through eastern Nebraska and southwestern Iowa this
evening into the overnight hours. Surface-based CAPE values over
3500 J/kg are expected ahead of the complex, with robust capping
of around -300 J/kg in eastern Nebraska. While the capping looks
to be strong, the well organized nature of the MCS that is
expected to develop should be able to overcome that inhibition or
ignite storms above it. The best time currently looks to be from
11 PM tonight through 4 AM Thursday, with wind gusts up to 60 to
75 mph possible alongside 1" hail. Most of the activity is
expected to move into eastern Nebraska and western Iowa from the
west after 10 PM tonight.

Thursday through Saturday storm chances are expected to continue,
as a surface front is expected to push northward from Kansas to
near the NE/KS border and become stationary, serving as a rather
stagnant focus for storm activity. With above-average precipitable
water values in place over the are for that period of time, areas
where consistent rain is expected could see some risk for
flooding. That risk will be somewhat mitigated by the recent lack
of moisture and vigorous crop growth, but will remain nonetheless.

Sunday and Monday look to give the area a brief reprieve from rain
and storm chances, and highs are expected to be in the lower 80's.
Going further into the work week, high pressure is expected to
build into place across the central CONUS, as the majority of the
storm activity across the nation is directed towards the southern
and eastern CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1206 AM CDT Thu Jun 24 2021

An evolving MCS over northeast NE is expected to track southeast
through the area overnight, affecting all three terminal
locations. Wind gusts of 40-50 kt will be possible with the
passage of the storms, as will temporary MVFR ceilings and
visibilities. Another round of thunderstorms could impact KLNK and
KOMA on Thursday evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Mead
Hazardous weather outlook, Jun 23, 8:16 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
916 PM CDT Wed Jun 23 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
916 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A complex of thunderstorms is expected to move into the area from
the west late tonight. The primary hazard will be wind gusts of
up to 60 to 75 mph and up to 1" hail.

Another round of strong to severe storms will arrive late Thursday
afternoon and evening, with the best chance for severe weather
along and south of I-80. Hail and damaging winds will be the
primary concerns.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Severe storms capable of large hail and damaging winds will
continue to be possible Thursday evening into Thursday night.
Specific details regarding the timing and location of the storms
remains uncertain, however the best chance appears to be along and
south of I-80.

Another round of strong storms could occur on Friday afternoon
and evening with non-severe-storm chances extending into this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any hail or wind damage are appreciated.

The radar

The Omaha radar (KOAX), 165 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
June 23, 11:15 PM CST
Where
Antelope County, 0.69 mi N of Neligh
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.140, -98.030

Law enforcement reported multiple trees down in town.

Thunderstorm Wind, Antelope

When
June 23, 11:35 PM CST
Where
Antelope County, 0.86 mi NW of Neligh
Measured
74 kt (85 mph) measured gust
Reported by
Public
Coordinates
42.140, -98.040

Public reported a measured 85 mph wind gust.

Thunderstorm Wind, Antelope

When
June 23, 11:45 PM CST
Where
Antelope County, Neligh
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.130, -98.030

Call center reported several trees and branches down in addition to several campers being knocked over.

Thunderstorm Wind, Boone

When
June 23, 11:55 PM CST
Where
Boone County, Albion Muni Arpt
Measured
73 kt (84 mph) measured gust
Reported by
AWOS
Coordinates
41.730, -98.050

AWOS station at Albion airport measured a wind gust of 84 mph.

Thunderstorm Wind, Madison

When
June 24, 12:00 AM CST
Where
Madison County, Newman Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.750, -97.780

Public reported several trees down.

Thunderstorm Wind, Boone

When
June 24, 12:00 AM CST
Where
Boone County, 5 mi SE of Akron
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.680, -98.160

Personal weather station measured a peak wind gust of 61 mph.

Thunderstorm Wind, Boone

When
June 24, 12:05 AM CST
Where
Boone County, 4.97 mi NE of Boone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.670, -97.850

Personal weather station measured a wind gust of 62 mph.

Thunderstorm Wind, Platte

When
June 24, 12:20 AM CST
Where
Platte County, 3.31 mi NE of Humphrey
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
41.710, -97.450

Public reported via photos of a farm outbuilding with the roof partially removed. Several large trees were also down in the area.

Thunderstorm Wind, Madison

When
June 24, 12:21 AM CST
Where
Madison County, 0.51 mi E of Madison
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.830, -97.460

Public reported several large trees down.

Thunderstorm Wind, Stanton

When
June 24, 12:32 AM CST
Where
Stanton County, 0.51 mi E of Stanton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.950, -97.220

Emergency manager reported 3 to 4 foot diameter trees knocked over and power lines down.

Thunderstorm Wind, Madison

When
June 24, 12:33 AM CST
Where
Madison County, Norfolk
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.030, -97.420

ASOS at Norfolk Airport measured a wind gust of 60 mph.

Thunderstorm Wind, Platte

When
June 24, 12:48 AM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.430, -97.360

AWOS at Columbus measured a 61 mph wind gust.

Thunderstorm Wind, Platte

When
June 24, 12:48 AM CST
Where
Platte County, 0.86 mi NE of Columbus
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.440, -97.360

Emergency manager reported numerous trees and large branches down in Columbus.

Thunderstorm Wind, Platte

When
June 24, 12:48 AM CST
Where
Platte County, 0.86 mi SE of (Olu)columbus Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.440, -97.320

Emergency Manager reported the roof of a modular home being blown off.

Thunderstorm Wind, Colfax

When
June 24, 12:55 AM CST
Where
Colfax County, Howells
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.720, -97.000

Trained spotter measured a peak wind gust of 71 mph.

Thunderstorm Wind, Dodge

When
June 24, 12:59 AM CST
Where
Dodge County, North Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.470, -96.780

Emergency manager reported multiple large tree branches down.

Thunderstorm Wind, Dodge

When
June 24, 1:00 AM CST
Where
Dodge County, 0.86 mi SE of Scribner
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.660, -96.660

Public reported several trees and powerlines down.

Thunderstorm Wind, Cuming

When
June 24, 1:00 AM CST
Where
Cuming County, 4.88 mi SSE of Monterey
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.740, -96.770

Personal weather station measured a peak wind gust of 62 mph.

Thunderstorm Wind, Madison

When
June 24, 1:02 AM CST
Where
Madison County, 0.51 mi E of Madison
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.830, -97.460

Public reported several large trees down.

Thunderstorm Wind, Dodge

When
June 24, 1:02 AM CST
Where
Dodge County, 0.52 mi E of Scribner
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.670, -96.660

Received multiple reports via social media of trees and large branches down in town.

Thunderstorm Wind, Cuming

When
June 24, 1:05 AM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.840, -96.710

Emergency manager reported numerous large trees down throughout town.

Thunderstorm Wind, Dodge

When
June 24, 1:10 AM CST
Where
Dodge County, 2.14 mi NNW of Fremont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.480, -96.510

Law enforcement reported major power lines down and have closed the roads.

Thunderstorm Wind, Saunders

When
June 24, 1:13 AM CST
Where
Saunders County, 0.52 mi E of Cedar Bluffs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -96.610

Emergency manager reported powerlines down.

Thunderstorm Wind, Dodge

When
June 24, 1:15 AM CST
Where
Dodge County, 2.58 mi E of Winslow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.620, -96.470

Public estimated wind gusts near 60 mph and a power outage.

Thunderstorm Wind, Dodge

When
June 24, 1:20 AM CST
Where
Dodge County, 0.86 mi NW of Winslow
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
41.630, -96.530

NWS Employee estimated wind gusts at 60 mph.

Thunderstorm Wind, Cuming

When
June 24, 1:20 AM CST
Where
Cuming County, 6.99 mi WNW of Bancroft
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.050, -96.700

Personal weather station reported a peak wind gusts of 61 mph.

Thunderstorm Wind, Dodge

When
June 24, 1:25 AM CST
Where
Dodge County, 0.52 mi E of Fremont Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.450, -96.520

AWOS at Fremont Airport measured a peak wind gust of 59 mph.

Thunderstorm Wind, Saunders

When
June 24, 1:30 AM CST
Where
Saunders County, 0.52 mi E of Mead
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -96.490

Emergency manager reported powerlines down.

Thunderstorm Wind, Saunders

When
June 24, 1:37 AM CST
Where
Saunders County, Cedar Bluffs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.400, -96.620

Report from Mping reported 3 inch tree limbs broken; power poles broken.

Thunderstorm Wind, Cass

When
June 24, 1:44 AM CST
Where
Cass County, 4.23 mi E of Greenwood
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.980, -96.350

Public reported trees snapped off at the top and large limbs down.

Thunderstorm Wind, Saunders

When
June 24, 1:50 AM CST
Where
Saunders County, 4.18 mi WNW of Leshara
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.360, -96.500

Personal weather station measured a peak wind gust of 63 mph.

Thunderstorm Wind, Cass

When
June 24, 1:56 AM CST
Where
Cass County, 0.52 mi W of Louisville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.000, -96.160

Personal weather station measured peak wind gust of 63 mph.

Thunderstorm Wind, Sarpy

When
June 24, 1:59 AM CST
Where
Sarpy County, 0.52 mi W of South Omaha Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.170, -96.030

NWS Employee reported a tree snapped off in the back yard.

Thunderstorm Wind, Douglas

When
June 24, 2:00 AM CST
Where
Douglas County, 4.16 mi NW of Valley
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.360, -96.410

Personal weather station measured a peak wind gust of 60 mph.

Thunderstorm Wind, Sarpy

When
June 24, 2:00 AM CST
Where
Sarpy County, 1.38 mi N of South Omaha Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.190, -96.020

Public reported large branch down.

Thunderstorm Wind, Sarpy

When
June 24, 2:10 AM CST
Where
Sarpy County, 4.18 mi N of Ft Crook
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.180, -95.940

Public submitted photo of a large tree down on a house causing roof damage.

Thunderstorm Wind, Douglas

When
June 24, 2:12 AM CST
Where
Douglas County, 2.14 mi NNW of South Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.260, -95.960

Report of significant tree damage down in the city.

Thunderstorm Wind, Sarpy

When
June 24, 2:12 AM CST
Where
Sarpy County, 2.5 mi WSW of La Vista
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.130, -96.070

Personal weather station measured a peak wind gust of 66 mph.

Thunderstorm Wind, Burt

When
June 24, 2:14 AM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -96.220

ASOS at Tekamah Airport measured a peak wind gust of 58 mph.

Thunderstorm Wind, Douglas

When
June 24, 2:20 AM CST
Where
Douglas County, 2.14 mi NNW of South Omaha
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.260, -95.960

Trained spotter reported a large diameter tree broken at the trunk and laying across the road.

Thunderstorm Wind, Douglas

When
June 24, 2:22 AM CST
Where
Douglas County, 1.38 mi N of (Oma)eppley Fld Omah
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -95.900

ASOS at Omaha Eppley Airfield measured a peak wind gust of 66 mph.

Thunderstorm Wind, Sarpy

When
June 24, 2:25 AM CST
Where
Sarpy County, 4.19 mi WSW of Springfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.050, -96.200

Public reported a large tree downed a swing set overturned.

Hail, Otoe

When
June 24, 2:39 AM CST
Where
Otoe County, 0.87 mi NE of Nebraska City
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -95.840

Public report from Mping for 1 inch hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958679, 958680, 958681, 958682, 958683, 958684, 958685, 958686, 958687, 958688, 958689, 958690, 958691, 958692, 958693, 958694, 958695, 958696, 958697, 958698, 958699, 958700, 958701, 958702, 958703, 958704, 958705, 958706, 958707, 958708, 958709, 958710, 958711, 958712, 958713, 958714, 958715, 958716, 958717, 958718, and more.